Hail, Warren
- When
- February 19, 2:36 AM EST
- Where
- Warren County, 3.81 mi NW of Rainesville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.460, -87.370
Hail was covering the road.
A strengthening storm system lifted through the Middle Mississippi Valley on the 19th, dragging its warm frontal zone northward through the Midwest, and bringing near-record high temperatures and anomalous dewpoints into central Indiana. Multiple rounds of severe weather occurred over the region, from early morning large hail in two far-northern zones, covering roads in Warren County, to more…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A strengthening storm system lifted through the Middle Mississippi Valley on the 19th, dragging its warm frontal zone northward through the Midwest, and bringing near-record high temperatures and anomalous dewpoints into central Indiana. Multiple rounds of severe weather occurred over the region, from early morning large hail in two far-northern zones, covering roads in Warren County, to more organized evening severe weather from rotating supercell thunderstorms. Through the evening of the 19th, the destabilized atmosphere combined with a stregthening low-level jet stream that progressed eastward into the region, boosting 0-1 km wind shear as high as 300 m2/s2. A resultant cluster of discrete late-day to evening supercells were focused along the frontal zone, near or south of the Interstate 70 corridor, and produced scattered large hail over 6 counties and isolated wind damage to trees and/or power poles in 4 counties.
A stronger supercell with a history of producing two weak tornadoes in Crawford County, Illinois, continued into central Indiana, spawning an EF-0 tornado in Sullivan County, an intense EF-2 just west of Bloomington that caused extensive structural damage to homes, apartments, and airport facilities, and a brief EF-U in Decatur County; this cell also produced ping-pong ball (1.50-inch diameter) sized hail in Greene and Monroe Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 19, 12:29 AM EST, 2 hours 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Indianapolis IN 1229 AM EST Thu Feb 19 2026 .KEY MESSAGES... - Areas of fog possible late tonight into Thursday morning. - Scattered strong to severe storms likely Thursday afternoon into evening with the primary threats damaging winds/isolated tornadoes. - Colder for the weekend, with scattered light snow possible Sunday. && .FORECAST UPDATE... Issued at 943 PM EST Wed Feb 18 2026 Skies remain mostly clear this evening but cirrus was quickly streaming in from the west while stratus was expanding north across western Kentucky on the leading edge of the deeper surge of moisture from the south. Temperatures at 02Z ranged from the mid 40s to the mid 50s across most of the forecast area. Remnants of the dry airmass that was advected into the region from the southwest lingers this evening but moisture is creeping north into the region slowly evidenced by the stratus developing in the lower Ohio Valley. Much of the overnight will focus on moving the initial pieces closer into place for the severe weather threat developing across the Ohio Valley for Thursday afternoon and evening. Moisture will continue to advect north overnight in advance of a warm front that will lift into the lower Ohio Valley closer to daybreak Thursday. Mid and high level clouds will gradually encompass the region over the next several hours with stratus expanding into the region from the south late tonight as isentropic lift in the near surface layer expands into the forecast area. Some of the CAMs guidance has been particularly aggressive in developing expansive fog in the predawn hours through daybreak. The cloud shield aloft should in theory mitigate widespread dense fog but the presence of little wind flow near the surface does support greater coverage of fog over most of central Indiana. It will take time to fully shove out the remnant drier boundary layer air but areas of fog with widespread stratus will become more prevalent from the south after 08-09Z and likely persisting through daybreak as an increasingly sharp inversion develops near 950mb. Much drier air aloft supports the potential for light showers and drizzle to develop late but elevated instability is noted on the model soundings as well with the increase in warm advection... presenting a non-zero risk for an area of elevated convection developing as well. Have nudged up precip chances as a result in the 09-15Z timeframe focused especially across the northwest half of the forecast area. Lows will fall a bit further from current readings with a north- south range from the mid 40s to the lower 50s. Zone and grid updates out. && .SHORT TERM (This evening through Thursday)... Issued at 327 PM EST Wed Feb 18 2026 Tonight... The lead shortwave trough progressing through the Great Lakes has carried with it a psuedo-dryline into northern portions of Indiana into eastern Illinois. Mixing of drier air aloft in the BL has shunted the moisture axis eastward this afternoon extending along the Ohio River valley, with several weaker moisture discontinuities/surface pressure troughs noted on surface analysis and radar imagery across central Indiana. As the dryline boundary slows down its eastward advancement this evening owing to decoupling/weakening of the stronger flow aloft, expect it to stall across western portions of central Indiana. Another in a series of shortwave troughs will rotate out of the west coast longwave trough into the central plains tonight. Associated with this feature, surface/low level pressure/height falls will aid in the boundary/moisture axis to retreat northwestward. The pattern looks favorable for patchy fog to form late tonight. A greater threat for dense fog would exist if not for the increasing mid level FGEN clouds moving in after midnight as well as surface winds remaining in the 5- 7 kt range. In addition, subtle low level forcing with the frontal boundary may support a few showers/sprinkles towards morning. Thursday... A few light shallow convective showers/sprinkles will be possible in the morning before the effective warm front shifts away from central Indiana. Meanwhile, a surface low pressure will deepen over the lower MO valley during the morning moving towards the Quad cities area by 00Z. An associated dryline will move into the MS valley by early-mid afternoon (18-20Z). Convection is expected to initiate along this dryline during this period, moving quickly towards and into central Indiana by late afternoon/early evening (21-00Z). Dewpoints within the moisture axis are expected to be between 54- 57F. Forecast soundings depict two pronounced inversion across central Indiana, one centered around 850 mb being an effective remnant base of the EML from Wednesdays dryline, and the second one a subsidence inversion centered between 400-500mb, on the equatorward side of the strong upper level jetstream core of 130-150 kt. As a result, instability is not overly impressive (500-800 j/kg of MUCAPE). Strong deep layer shear profiles (0-6 km from 60-80 kts) support supercell characteristics, but there is still some concern that the threat for a deep enough cloud layer (with aforementioned 400-500mb inversion) for charge separation/lightning will be mitigated. Therefore have opted to carry high pops but scattered TS wording. As far as hazards go, relatively fast storm motions will support some damaging wind potential although low level lapse rates will be marginally supportive. Forecast hodographs show around 150- 200 m2/s2 0-1 SRH after 22Z, so the threat for isolated tornadoes is also possible with any storms that are already rotating. The threat for severe hail seems mitigated given the following reasons (shallow layer of buoyancy, relatively mild BL temps (60s) and lack of a deeper layer of steep lapse rates limiting updraft intensity, despite strong vertical shear profiles. Thursday Night... Rain/Thunder/Severe threat should come to an end quickly between 03- 06Z with passage of surface trough/remnant dryline. A cold front will move into central Indiana after 06Z. Steep low level lapse rates and strong CAA behind the front will support increasing westerly wind gusts up to 30 mph towards 12Z. In addition a few light sprinkles will be possible across areas north of I-70 on the fringes of strong mid level forcing. && .LONG TERM (Thursday night through Wednesday)... Issued at 327 PM EST Wed Feb 18 2026 Friday and Saturday... More seasonable temperatures return for Friday into Saturday behind the low pressure system. A tighter pressure gradient along with cold advection will bring breezy conditions Friday, with gusts into the 30 to 40 mph range possible, especially north. Sunday and Monday... An upper level low will move southeast through the Great Lakes region around Sunday, bringing a brief return to winter to central Indiana. Some uncertainty remains in the timing and strength of the upper low, so specifics on timing and PoPs may change. At least some scattered light snow showers will be around the area on Sunday, with the potential for up to a dusting of snow, mainly across the northeastern forecast area. Temperatures will top out in the 30s on Sunday and Monday. Lows Monday night will be in the teens for some areas. Tuesday and beyond... Temperatures will moderate as the upper low exits the area. A weaker upper trough could bring some light precipitation on Wednesday. Highs by Wednesday may return to around 50 degrees. && .AVIATION (06Z TAF Issuance)... Issued at 1229 AM EST Thu Feb 19 2026 Impacts: - IFR conditions developing predawn Thursday with the possibility of a few light showers and/or drizzle - Scattered showers early Thursday, with thunderstorms from the mid afternoon to early evening - Gusty SW winds possible Thursday night, gusts between 20-30kt. Discussion: Wind gusts have dropped off late this afternoon into the early evening as the deep mixing through the boundary layer is lost. Winds will back to southwest then southerly tonight and remain below 10kts. Skies will remain mostly clear through most of the evening but mid and high level clouds currently over the Missouri Valley will quickly expand east and envelop the region into the overnight. With the approach of a warm front from the south late tonight... ceilings will drop rapidly to near if not into IFR levels during the predawn hours with pockets of light showers or drizzle producing visibility restrictions as well through daybreak. Conditions will improve late morning into the early afternoon as stronger S/SE surface flow develops. The approach of strong low pressure from the west with the warm front in the area will set the stage for convective development over Illinois during the first half of Thursday afternoon...spreading east into central Indiana mid afternoon into the evening. IFR and lower restrictions will accompany the heaviest convection. The aforementioned system's cold front passes through around 02z- 04z, ending the threat of convection. Clearing skies with a return to VFR conditions is expected. Guidance shows strengthening winds, potentially gusty, in the post-front environment. We've included gusts up to 25kt for now, but winds could potentially be higher especially further north and west. && .IND WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Ryan SHORT TERM...Crosbie LONG TERM...50 AVIATION...Ryan/Eckhoff
Hazardous Weather Outlook National Weather Service Indianapolis IN 945 PM EST Wed Feb 18 2026 INZ021-028>031-035>049-051>057-060>065-067>072-191100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 945 PM EST Wed Feb 18 2026 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Areas of fog are possible late tonight through daybreak. If driving watch for sudden changes in visibility. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are likely Thursday afternoon into Thursday evening. Damaging winds are the primary threat with isolated tornadoes and large hail also possible. Light snow is possible Saturday night into Sunday with little to no accumulation expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
Special Weather Statement
National Weather Service Indianapolis IN
204 AM EST Thu Feb 19 2026
INZ028-190745-
Warren IN-
204 AM EST Thu Feb 19 2026
...A strong thunderstorm will impact portions of northern Warren
County through 245 AM EST...
At 204 AM EST, Doppler radar was tracking a strong thunderstorm over
Rossville, or 7 miles south of Hoopeston, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pine Village, Rainsville, Tab, and Pence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4048 8752 4047 8709 4043 8709 4032 8753
TIME...MOT...LOC 0704Z 235DEG 21KT 4036 8768
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
METhe Indianapolis radar (KIND), 125 km away, was scanning. The volume nearest the first event began at 07:36 UTC.
11 hail, 6 thunderstorm wind, 3 tornado. Local standard time, as filed.
Hail was covering the road.
An EF-0 tornado tracked 4.10 miles over southern Sullivan County, between the Paxton and Carlisle communities. The maximum path width was 300 yards with multiple outbuildings significantly or completely destroyed and damage to trees. The supercell originally spawned two weak tornadoes in Crawford County, Illinois, which lifted before crossing the Wabash River into southwestern Sullivan County near Indiana Route 58. The tornado appeared to frequently come in contact with the ground at a few locations east of Route 58 but never remained in contact with the ground for a long distance, yet demonstrated damage that reflects high-end EF0 winds around 80 mph. The tornado maintained EF-0 intensity as it moved east-northeast through agricultural land, snapping a mix of large hardwood and softwood trees before lifting from Sullivan County. Damage was observed just northwest of Carlisle, where several small outbuildings sustained major damage. In this location, wind speeds were estimated at 80 mph, consistent with EF-0 intensity. The tornado continued across US-41 just south of Paxton, where the strongest damage, an additional outbuilding completely destroyed along with several large trees knocked over and snapped, was consistent with winds upwards of 85 mph; the storm survey estimates that the width of the tree damage spanned around 300 yards in an adjacent field. Peak wind speeds were estimated at 85 mph.
Thunderstorm wind gusts downed a large tree onto a car.
Hail up to 1.25 inches also reported in village of Hoosier.
Several power poles were pushed over, but not completely toppled by thunderstorm wind gusts.
An EF-2 tornado tracked 3.73 miles through west-central Monroe County, across the Bloomington Airport up to the Interstate Route 69 interchange with Indiana Route 48. The maximum path width was 440 yards with the tornado causing significant damage to neighborhoods, apartments, businesses, and portions of the airport. Extensive tree damage also occurred.
The tornado first developed in wooded areas west of the airport before rapidly intensifying as it moved into a small neighborhood just west of the airport. This area experienced the event's most intense winds, extensive tree damage along with multiple points of structural damage to homes. As the tornado progressed eastward, it caused damage to an airplane hangar. While passing over the airfield, the KBMG ASOS recorded a wind gust of 70 mph. The tornado continued east-northeast, damaging numerous homes before striking a newly constructed neighborhood where additional high-end EF-1 to low-end EF-2 damage occurred. Additional EF-1 damage was observed further northeast at an apartment complex. After producing damage to a bank overhang and causing roofing damage to several warehouse structures, the tornado dissipated near the east end of this business district, immediately west of I-69. Peak wind speeds were estimated at 120 mph.
The Monroe County Airport ASOS gusted to 61KT as the EF2 tornado vortex center tracked 700 yards to the north-northwest.
Thunderstorm wind gusts downed a large tree.
An EF-U tornado tracked 0.92 miles through central Decatur County, just west of Greensburg. The vortex's path width was 25 yards. The tornado was identified by video footage but produced no damage.
Thunderstorm wind gusts downed several large tree limbs across town.
A 64 mph thunderstorm wind gust was recorded with a few tree branches snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2026Every state in 2026This day in weather historyThe tornado archive for Indiana, 2026Warnings in Indiana, February 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317196, 1317183, 1318049, 1317204, 1317235, 1317218, 1317215, 1317240, 1317221, 1321959, 1318047, 1317237, 1317226, 1317209, 1317223, 1317231, 1317248, 1318074, 1317249, 1317296.